California, 2003

Wildfire in California, November 1 to 15, 2003

November 1 to 15, 2003 · NWS SGX · 1 event in 1 county or zone

The Paradise Fire, which began on October 26, was not fully contained until November 15, 2003 During the first few days of November, another 700 acres was consumed, 67 structures and 75 vehicles destroyed, 6 injuries occurred, and additional damage occurred to 15 structures, 10 vehicles, and utility infrastructure. These are in addition to the October 2003 Storm Data report on the Paradise Fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$22 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Paradise Fire, which began on October 26, was not fully contained until November 15, 2003 During the first few days of November, another 700 acres was consumed, 67 structures and 75 vehicles destroyed, 6 injuries occurred, and additional damage occurred to 15 structures, 10 vehicles, and utility infrastructure. These are in addition to the October 2003 Storm Data report on the Paradise Fire. Between 0.10 and 0.20 inches of rain fell on the fire area between November 1 and November 4 and widespread rain fell on November 11-12. The breakdown of the total property damage is as follows: 223 residential, commercial, and industrial buildings destroyed; 192 accessory buildings destroyed; 417 vehicles, travel trailers, boats, tractors destroyed; 180 power poles destroyed; 45 miles of telephone lines; and several miles of highway infrastructure. Also damaged were: 10 residential,commercial, and/or commercial buildings damaged; 5 accessory buildings damaged, 10 vehicles, travel trailers, boats, and/or tractors. The total cost of fire fighting was computed at: $12,109,127.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Oct 31, 9:00 PM PST, 3 hours earlier.

Area forecast discussion, Oct 31, 9:00 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
900 PM PST FRI OCT 31 2003

.SYNOPSIS...THE PACIFIC STORM TRACK WILL PUSH COLD FRONTS THROUGH
SOUTHERN CALIFORNIA THROUGH THE MIDDLE OF NEXT WEEK. THE FIRST COLD
FRONT WILL BRING SHOWERS AND LIGHT SNOW ABOVE 5000 FEET IN THE
MOUNTAINS TONIGHT AND SATURDAY. IT WILL BE COOL THROUGH SUNDAY
BEFORE THE NEXT COLD FRONT ARRIVES MONDAY BRINGING MORE SHOWERS.

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

NKX RADAR AND UPPER AIR DATA WILL CONTINUE TO BE OUT UNTIL FURTHER
NOTICE...SEE LAXPNSSGX.

UPDATED FORECAST TO FINE TUNE MAINLY THE SNOW LEVELS AND AMOUNTS.
LIGHT SHOWERS BEGINNING TO TRACK ACROSS NORTHWEST PARTS OF THE
FORECAST AREA. SHORT TERM FORECASTS ARE OUT TO DETAIL THE SHOWERS.
AMOUNTS ARE LIGHT AND WILL BE LIGHT. THIS IS THE FIRST WINTER LIKE
STORM OF THE YEAR SO A WINTER WEATHER ADVISORY HAS BEEN ISSUED
ALTHOUGH THE CONDITIONS FOR IT ARE MARGINAL. THE SHORTWAVE BRINGING
THIS FRONT MOVES EASTWARD LATER SAT AND SHOWERS WILL END. COLD AIR
WILL DROP THE SNOW LEVEL TO 4500 FEET BY SAT... BUT ONLY A FEW
INCHES OF SNOW AT MOST IS EXPECTED. THE LONGWAVE TROUGH CONTINUES
OVER THE WEST COAST AND WILL KEEP THE COLD AIR IN PLACE WITH
OCCASIONAL FRONTAL PASSAGES. DRY WEATHER WILL FOLLOW THROUGH SUN
BEFORE THE NEXT WAVE ARRIVES MON. THE GFS MODEL IS STRONGER (MORE
RAIN) THAN THE ETA WITH THIS SHORTWAVE MON. SHOWERS MAY LINGER INTO
TUE...BUT THE MODEL DOES NOT SHOW THAT YET. TOTAL RAINFALL THROUGH
TUE WILL PROBABLY NOT EXCEED 1/2 INCH AT MOST LOWER ELEVATION
STATIONS. BY THU-FRI IT APPEARS THE BIG TROUGH WILL FINALLY MOVE
EAST AND WEAKEN. DRY WARMER WEATHER IS EXPECTED THEN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY..............LAXWSWSGX
SPECIAL WEATHER STATEMENT............LAXSPSSGX.
PUBLIC INFORMATION STATEMENT.........LAXPNSSGX.

&&

MM
Hazardous weather outlook, Oct 31, 6:00 AM PST, 18 hours before
CAZ042-043-048-050-055>058-060>062-011400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST FRI OCT 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...STRONG WINDS
FROM 15 TO 30 MPH WILL CONTINUE IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

SHOWERS ARE EXPECTED ON SATURDAY WITH THE SNOW LEVEL LOWERING TO 5500
FEET. SEVERAL INCHES OF SNOW MAY ACCUMULATE IN THE HIGHER ELEVELATIONS
OF THE SAN BERNARDINO COUNTY MOUNTAINS. GUSTY WINDS FROM 15 TO 30 MPH
WILL LOWER WIND CHILL TEMPERATURES INTO THE SINGLE DIGITS IN THESE
AREAS.

MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Diego

When
November 1, 12:00 AM PST to November 15, 8:00 AM PST
Where
San Diego County, 1 mi NE of Escondido
Injuries
6 direct, 0 indirect
Property damage
$22 million
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335140.